[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.79.216. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 6, 1991

Cardiomyopathy Associated With the Smoking of Crystal Methamphetamine

Author Affiliations

From the Department of Medicine (Drs Hong, Matsuyama, and Nur), John A. Burns School of Medicine, University of Hawaii (Honolulu), and the Queen's Heart Institute (Dr Hong), Honolulu, Hawaii.

From the Department of Medicine (Drs Hong, Matsuyama, and Nur), John A. Burns School of Medicine, University of Hawaii (Honolulu), and the Queen's Heart Institute (Dr Hong), Honolulu, Hawaii.

JAMA. 1991;265(9):1152-1154. doi:10.1001/jama.1991.03460090100040
Abstract

The smoking of crystal methamphetamine, or "ice," is a growing drug abuse problem in the United States. The toxic effects of methamphetamine smoking have not been well described. We describe two patients with cardiovascular toxic effects associated with the smoking of crystal methamphetamine. In our first patient, the use of smokable methamphetamine was associated with the subsequent development of pulmonary edema and a dilated cardiomyopathy. In our second patient, the smoking of crystal methamphetamine likely produced diffuse vasospasm that resulted in acute myocardial infarction, cardiogenic shock, and death. The recognition of potentially lethal cardiac complications associated with the smoking of crystal methamphetamine is of extreme significance and should be emphasized to potential abusers of this drug.

(JAMA. 1991;265:1152-1154)

×